Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 306, NWS Morristown, TN

August 17, 20125 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2012, 2:15 AM EDT for 5 counties in Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2012, 2:15 AM EDT (06:15 UTC)
Expired
Aug 17, 2012, 3:00 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, Marion County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:30 AM EDTTSTM WND DMG3 E Soddy-Daisy, TNA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KMRX 170615
SVRMRX
TNC011-065-115-121-143-170700-
/O.NEW.KMRX.SV.W.0306.120817T0615Z-120817T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 AM EDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...
  MARION COUNTY IN EAST TENNESSEE...
  MEIGS COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...

* UNTIL 300 AM EDT/200 AM CDT/

* AT 212 AM EDT/112 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DAYTON TO
  SODDY-DAISY TO HARRISON TO SIGNAL MOUNTAIN TO BRIDGEPORT...AND
  MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CHATTANOOGA...CLEVELAND...HARRISON...LOOKOUT MOUNTAIN...
  CHARLESTON...BIRCHWOOD...BIG SPRING...OOLTEWAH...HOPEWELL...
  MCDONALD...COLLEGEDALE...EAST BRAINERD...TASSO...WATERVILLE...FLINT
  SPRINGS AND GAP SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8566 3510 8545 3516 8530 3554 8503
      3540 8483 3535 8486 3529 8475 3529 8473
      3529 8472 3527 8475 3525 8470 3523 8472
      3516 8470 3510 8474 3498 8478
TIME...MOT...LOC 0615Z 293DEG 20KT 3546 8496 3526 8509
          3512 8519 3509 8528 3491 8562

$$

DH
1 follow-up statement
081 
WWUS54 KMRX 170636
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 AM EDT FRI AUG 17 2012

TNC115-121-143-170646-
/O.CAN.KMRX.SV.W.0306.000000T0000Z-120817T0700Z/
RHEA TN-MARION TN-MEIGS TN-
236 AM EDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR MEIGS...MARION AND RHEA
COUNTIES IS CANCELLED...

LAT...LON 3498 8548 3505 8538 3510 8537 3511 8540
      3516 8530 3543 8511 3544 8507 3541 8502
      3538 8503 3536 8498 3529 8494 3536 8487
      3525 8471 3523 8472 3516 8470 3498 8478
TIME...MOT...LOC 0636Z 293DEG 20KT 3540 8481 3520 8494
          3506 8504 3503 8513 3485 8547

$$

TNC011-065-170700-
/O.CON.KMRX.SV.W.0306.000000T0000Z-120817T0700Z/
BRADLEY TN-HAMILTON TN-
236 AM EDT FRI AUG 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR HAMILTON AND BRADLEY COUNTIES...

AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CHARLESTON
TO HOPEWELL TO COLLEGEDALE TO EAST BRAINERD TO 12 MILES SOUTHWEST OF
LOOKOUT MOUNTAIN...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
DECATUR TO CLEVELAND TO 12 MILES EAST OF CHATTANOOGA TO 7 MILES EAST
OF CHATTANOOGA TO 9 MILES SOUTHWEST OF CHATTANOOGA VALLEY...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...CHARLESTON...MCDONALD...HOPEWELL...COLLEGEDALE...EAST
  BRAINERD...TASSO...WATERVILLE...FLINT SPRINGS AND GAP SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8548 3505 8538 3510 8537 3511 8540
      3516 8530 3543 8511 3544 8507 3541 8502
      3538 8503 3536 8498 3529 8494 3536 8487
      3525 8471 3523 8472 3516 8470 3498 8478
TIME...MOT...LOC 0636Z 293DEG 20KT 3540 8481 3520 8494
          3506 8504 3503 8513 3485 8547

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:50 AM EDT, 25 minutes earlier.

Area forecast discussion, Aug 17, 1:50 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 AM EDT FRI AUG 17 2012

.AVIATION...BEST CHANCE OF TSRA FOR THE NEXT FEW HOURS WILL BE AT
CHA...WENT WITH A TEMPO GROUP FOR TSRA AND MVFR CONDITIONS FOR NOW.
ALSO WENT VCTS AT TYS AND VCSH AT TRI AS A LINE OF WEAKENING STRONG
STORMS MOVES SE FROM MIDDLE TN. CONVECTIVE DEBRIS CLOUDS SHOULD
OVERSPREAD TYS AND TRI...WHICH WILL INHIBIT FOG DEVELOPMENT THERE.

BASED ON LATEST MODEL RUNS AND HIGH RAIN CHANCES IN FORECAST...WILL
RUN TEMPO TSRA FOR BOTH CHA AND TYS...AND A PROB30 GROUP FOR TRI.
EXPECT LOWERING CIGS AND VIS LATE AFTERNOON AND EVENING AS
MOISTURE CONVERGES ALONG FRONTAL BOUNDARY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Aug 16, 10:51 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT THU AUG 16 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180300-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1051 PM EDT THU AUG 16 2012 /951 PM CDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE SOUTHEAST
OVERNIGHT FROM MIDDLE TENNESSEE AND CENTRAL KENTUCKY. IF THE STORMS
DO NOT WEAKEN BEFORE REACHING EASTERN PARTS OF THE CUMBERLAND
PLATEAU...THEN DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO 1 INCH IN
DIAMETER COULD STILL OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY REGION FRIDAY
AND FRIDAY EVENING. STRONG TO A FEW SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREATS BEING STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...
AND HAIL UP TO 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEFORE DAYBREAK FRIDAY...MAINLY
OVER THE CUMBERLAND PLATEAU WESTWARD.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON FRIDAY OVER MUCH OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA.

TG

In the hours before

Special weather statement, Aug 17, 1:06 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 AM EDT FRI AUG 17 2012

TNZ081>084-098>100-170600-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MEIGS TN-RHEA
TN-SEQUATCHIE TN-
1206 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MARION...HAMILTON...
BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 100 AM CDT/200
AM EDT/...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SPARTA TO 11 MILES WEST OF GRUETLI-LAAGER TO 11 MILES NORTHWEST OF
SEWANEE TO 37 MILES WEST OF SEWANEE...AND MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PIKEVILLE...
DUNLAP...JASPER...DAYTON...CHATTANOOGA...CLEVELAND...MONTEAGLE...
WHITWELL...SOUTH PITTSBURG...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT
MOUNTAIN...HARRISON...MOUNT CREST...CAGLE...OLD CUMBERLAND...GRIFFITH
CREEK...PALIO...ORME AND CARTWRIGHT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Aug 17, 1:54 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 AM EDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
08/17/2012                   SEQUATCHIE         TN   911 CALL CENTER

            NUMEROUS TREES DOWN COUNTY-WIDE.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:15 AM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.